Winter Storm, O'Brien
- When
- February 14, 6:30 AM CST to 11:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was preceded by freezing rain. The combination produced hazardous travel conditions, caused several minor accidents, and forced some event cancellations.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 3 to 6 inches was preceded by freezing rain. The combination produced hazardous travel conditions, caused several minor accidents, and forced some event cancellations. The icing was highly variable over distance, with some areas very icy while other places were mainly wet during the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 14, 4:01 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CST FRI FEB 14 2003
...MAIN STORY IS WINTER STORM TO EFFECT AREA TODAY/TONIGHT...
SYNOPSIS...00Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED SPLIT FLOW
ACROSS THE CONUS. AT H3 90 KT JET MAXIMA EXTENDED FM OLD MEXICO NE
INTO OK. NRN STREAM JET OF 100 KTS EXTENDED FM SRN CANADA SE INTO
THE MID ATLANTIC. SEVERAL WEAK SHRT WAVES CLD BE SEEN AT H5 OVR THE
INTERMOUNTAIN REGION. VERY DIFFUSED THERMAL PATTERN WAS NOTED AT
BOTH H7 AND H5 WITH THE BEST BAROCLINIC ZONE OVER THE GREAT LAKES.
AT H5...LEE TROF EXTENDED ALONG THE FRONT RANGE WITH A WMFNT FM WRN
KS SE INTO AR.
FORECAST...PRECIP TYPE CONTS TO MAKE THIS A DIFFICULT FORECAST.
STRNG WAA SEEN ON THE 285 K SFC WL CONT TO SATURATE COLUMN WITH RW
BREAKING OUT IN SRN CWA. AS LIFT CONTS THRU THE MORNING PRECIP SHLD
EXPAND TO THE N AND W. SFC TMPS HAVE WARMED INTO THE MID 30S OVR THE
S/SW FA...AND THUS JUST RAIN EXPECTED THRU THE MORNING HOURS. TO THE
NE OF THIS LINE...SFC TMPS SHLD RMN BELOW FREEZING WITH ERLY LO LVL
FLOW BRINING IN COOLER TMPS TO THE EAST. WITH SRN STREAM MEETING
CONFLUENCE OF NRN STEAM ALONG AN AXIS FM NW TO SE ACROSS THE
CWA...PRECIP WL HIT A WALL AS IT CONTS NORTH. STRONGEST ISENTROPIC
SUSTAINED LIFT WL SET UP FM MHE SE TO SPW. PRECIP TO THE N AND SW OF
THIS LINE WL BE LIGHTER...BUT AREAS OF SW MN MAY SEE SOME ENHANCEMENT
FM WK H7 FRONTOGENESIS. MDLS SIMILAR ON THERMODYNAMICS WITH
SYSTEM...WITH THE ETA BEING JUST A TOUCH WARMER. AS H85 LOW MOVES
ACROSS NEB THIS AFTERNOON...EXPECT PRECIP TO CHANGE OVR TO SN FM
NORTH TO SOUTH WITH CHANGE OVR IN FSD AROUND OR SHRTLY AFTER 18Z.
AS COOLER AIR MOVES IN FM THE NE...EXPECT THE RAIN OVR THE S/SW TO
BACK OVR TO FREEZING RAIN BEFORE CHANGING TO SNOW. WITH SIG DEEP
ISENTROPIC LIFT CONTINUING THRU THE AFTERNOON WITH 3-4 G/KG OF
SPECIFIC HUMIDITY...STEADY SNOW IS LIKELY. H85 BAROCLINIC ZONE ALSO
TIGHTENS UP THIS AFTERNOON AS CAA FM THE NORTH INTENSIFIES WITH LO
DEEPENING OVR NEB...AND THIS MAY ENHANCE SNOWFALL. AT THIS TIME WL
PLAY IT CONSERVATIVELY AND GO WITH 3-5 INCHES WEST OF I-29 AND 1-3
INCHES IN THE FAR NE....BUT AMOUNTS CLD BE HIGHER DEPENDING ON THE
TIME OF SWITCH OVER. AS DRIER AIR AT BOTH H85 AND H5 MOVE INTO FM
THE E/NE THIS EVENING...PRECIP SHLD END FM NE TO SW. WL CONT -SN
CHANCES IN THE SOUTH ALL NIGHT. REST OF THE FORECAST GENERALLY
UNCHANGED...ALTHOUGH REMOVED PRECIP FOR SAT.
THANKS FOR THE COORDINATION MSP/OAX/LBF.
.FSD...WINTER STORM WARNING TODAY AND THIS EVENING IAZ001>003-
012>014-021-022-MNZ080-081-089-090-097-098-SDZ055-056-
061-062-066-067
WINTER WEATHER ADVISORY THROUGH THIS EVENING MNZ071-072-
SDZ038>040-052>054
WINTER WEATHER ADVISORY THIS AFTERNOON AND EVENING IAZ020-
031-032-NEZ013-014-SDZ050-057>060-063-064-065-068>071
BOUSTEADSDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 520 AM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL EFFECT THE AREA THROUGH THIS EVENING. FREEZING RAIN WILL FALL ACROSS NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND ALONG AND NORTHEAST OF A LINE FROM HURON TO MITCHELL TO ELK POINT...IN SOUTHEAST SOUTH DAKOTA THIS MORNING. THE FREEZING RAIN WILL BE MIXED WITH SNOW IN SOUTHWEST MINNESOTA. SIGNIFICANT ICING IS POSSIBLE WITH THE FREEZING RAIN ON UNTREATED STREETS...POWER LINES...AND TREES THROUGH EARLY THIS AFTERNOON. BY AFTERNOON THE FREEZING RAIN WILL BEGIN TO MIX WITH AND CHANGE OVER TO SNOW FROM NORTH TO SOUTH. SNOW ACCUMULATIONS IN A LINE FROM HURON TO SIOUX FALLS WILL BE IN THE 2 TO 3 INCH RANGE...WHILE LIGHTER AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED ON EITHER SIDE OF THIS LINE. LIGHT SNOW WILL CONTINUE THIS EVENING...WITH STORM TOTAL SNOW ACCUMULATION OF 2 TO 4 INCHES ALONG AND EAST OF I-29...AND 1 TO 3 INCHES IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BOUSTEAD
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345382, 5345380, 5345377, 5345378, 5345379, 5345381, 5345383, 5345384, 5345376.